local anesthetic toxicity Flashcards Preview

Oral Boards > local anesthetic toxicity > Flashcards

Flashcards in local anesthetic toxicity Deck (10):
1

64 year old receives fem/sciatic block preop for TKA. during placement, he becomes agitated, develops a tonic-clonic seizure, and loses consciousness. what is happening?

this is likely local anesthetic toxicity. the presentation is extremely variable with regard to onset and initial symptomatology and thus, it is a possibility in any situation where a patient experienced AMS, neurologic symptoms, cardiac instability following large amounts of local anesthetic.

other possibilities:
seizure disorder, myocardial ischemia, alcohol withdrawal, hypoxia, acidosis

2

what are the s/s a/w LA toxicity?

neurologic: metallic taste, circumoral paresthesia, tongue numbness, visual disturbance (blurry), tinnitus, lightheadedness, dizziness, feeling of "impending doom". this can then be followed by symptoms of CNS excitation - agitation, shivering, twitching, tremors, tonic-clonic seizures. CNS excitation is thought to occur as a result of blockade of inhibitory pathways but then will progress to depression and resolution of seizure. resp depress/arrest, coma.

cardiac: hypertension, tachycardia, ventricular arrhythmias followed by bradycardia, decreased contractility, hypotension, conduction block, asystole

3

are there any advantages of using ropivacaine vs bupivacaine?

single enantiomer derivatives of bupivacaine have been developed in an attempt to avoid the significant cardiovascular toxicity associated withe bupivacaine. these substances have reduced affinity for brain and myocardial tissue and thereby have reduced toxicity.

it also may produce similar sensory blockade but less motor blockade (when compared with bupivacaine)

4

which is the most and least cardiac toxic?

lido

5

does the addition of epinephrine reduce the risk of toxicity?

it can reduce the risk of toxicity by reducing systemic absorption (vasoconstriction) and helping identify unintended intravascular injection (increase in HR of >10bpm or increase SBG >15 mmHg).

however, it may also reduce the seizure threshold for IV LA. may be due to vasoconstrictor-induced hyperdyanmic circulatory changes the lead to increased delivery of LA to the brain (increased CBF), disruption of the BBB and decreased clearance of LA from the blood (BF distribution away from liver)

6

how do LA affect the heart?

inhibition of voltage-gated sodium channels:
1. slowed cardiac conduction (increased PR interval, widened QRS)
2. decreased rate of depolarization (reduction in availability of fast Na channels that allows rapid sodium influx required for membrane depolarization)
3. dose-dependent reduction in cardiac contractility (hypotension, acidosis, reduced clearance of LA ensue)
4. depressed spontaneous pacemaker activity in the sinus node (bradycardia, sinus arrest)
5. vasoconstriction at lower concentrations
6. vasodilation at higher concentrations

7

the BP is stable, but he continues to experience seizure activity and develops stable monomorphic v tach. assuming this is due to LA toxicity, what will you do?

1. stop injecting LA
2. call for help and lipid rescue kit
3. ensure adequate ventilation/oxygenation to correct/avoid factors that enhance toxicity such as hypercarbia (increases CBF, intra-neuronal ion trapping, decreased plasma protein binding of LA) and hypoxemia
4. administer a benzo to treat seizure (seizure increases metabolism)
5. administer sch and intubate if ventilation inadequate or aspiration is high-risk (GERD, hiatal hernia)
6. lipid-emulsion therapy (1.5 mL/kg of 20% lipid solution- roughly 100 mL and a continuous of 0.25 mL/kg/min). can discontinue after HD stability for at least 10 min. can increase infusion as follows: repeat bolus and double rate every 5 min with upper limit 10 mL/kg for 30 min
7. adenosine/amiodarone for v tach
8. synchronized cardioversion if becomes unstable
9. CPB if response inadequate

8

what drugs should be avoided during resuscitation of LA toxicity?

1. epinephrine: highly arrhythmogenic and can reduce the efficacy of lipid rescue. smaller doses may be used if necessary (10-100 mcg boluses)
2. vasopressin: pulm hemorrhage
3. local anesthetics: duh
4. calcium channel blockers: slow cardiac conduction, negative isotropy, vasodilation
5. beta-blockers: reduce hepatic BF (potentially reduces metabolism of amides), negative inotropic effects, negative chronotropic effects

9

nurse runs to get versed, however, you have propofol at the bedside, could you administer?

i would not, given the potential for cardiovascular instability in this situation. it is also not a good substitute for lipid emulsion therapy.

10

what is the appropriate time to initiate lipid emulsion therapy?

this is controversial. early administration may prevent CV collapse and so many feel that waiting until initial treatment has failed is inappropriate. however, administration at first sign of LA toxicity would result in unnecessary treatment, since only a fraction of patients progress from initial symptoms to severe toxicity. i would initiate therapy when the s/s of LA toxicity appeared to are rapidly progressing or there was prolonged seizure activity or signs of cardiac toxicity (brady, heart block, hypotension, asystole, ventricular arrhythmia)